News

Some Anti-psychotic Drugs Stimulate Appetite, Lead to Weight Gain

About a decade ago, drug companies introduced new medications to treat serious mental illnesses such as schizophrenia and mania. The drugs, called atypical anti-psychotics, had fewer serious side effects than older medications, which caused lethargy and facial tics. But these new drugs tend to cause people taking them to gain weight - an astronomical amount of weight, according to Solomon Snyder. "For instance, a 63-kilo patient can end up weighing 108 kilos after only a period of a few months on the drug," he says.

The neuroscience researcher from the Johns Hopkins University in Baltimore, Maryland, wanted to find out why atypical anti-psychotics caused so much weight gain. So he exposed the brains of mice to the drugs and measured their effect on enzymes in a part of brain that controls appetite.

He ended up focusing on an enzyme called AMP kinase, which is known to regulate the desire for food. "We found that these drugs very potently stimulated this enzyme, which would explain why they cause an increase in appetite." Armed with this knowledge, Snyder explains, drug companies could work to alter the chemistry of atypical anti-psychotics so they don't have these effects on brain enzymes. He points to Zyprexa, the most effective and most widely used drug in this class. "Were this drug being developed today, it would be very easy for the drug company to custom design the drug."

Atypical anti-psychotics are widely used throughout the United States, Europe and Japan. Snyder's research is being published in the Proceedings of the National Academy of Sciences.

This forum has been closed.
Comments
     
There are no comments in this forum. Be first and add one

Feature Story

President Barack Obama, right, pardons "Cheese," the turkey at the White House in Washington, Wednesday, Nov. 26, 2014.

Americans Celebrate Thanksgiving

Feasts centering on turkeys with an array of traditional sides and desserts are part of the holiday's traditions, which falls on the fourth Thursday in November More